Losing Hair From A Coiling Procedure?

  1. 0
    I am a pre-nursing student with a question that hits close to home for me.

    My mom has two right MCA aneurysms and back in late October one hemorrhaged. A coiling procedure was performed on both aneursyms. She was in ICU for about two weeks and did get VAP. Some of the medicines she was on included propofol, nimidopine and strong antibiotics.

    It has been about a month and a half since the coiling procedure. She has experience extreme localized hair loss on the back right side of her head. The doctors told her that it was due to the antibiotics, but it seems so strange that she would have lost it in only one area. The rest of her hair is not even thining.

    I know this is kind of trite considering what she went through and we are so grateful she's alive, but this has been bothering her so I thought I would ask if any of you have seen this or heard about this type of hair loss after a coiling procedure.

    Any thoughts or comments?
    Last edit by xptp29a on Dec 7, '06
  2. 3 Comments so far...

  3. 0
    Quote from xptp29a
    I am a pre-nursing student with a question that hits close to home for me.

    My mom has two right MCA aneurysms and back in late October one hemorrhaged. A coiling procedure was performed on both aneursyms. She was in ICU for about two weeks and did get VAP. Some of the medicines she was on included propofol, nimidopine and strong antibiotics.

    It has been about a month and a half since the coiling procedure. She has experience extreme localized hair loss on the back right side of her head. The doctors told her that it was due to the antibiotics, but it seems so strange that she would have lost it in only one area. The rest of her hair is not even thining.

    I know this is kind of trite considering what she went through and we are so grateful she's alive, but this has been bothering her so I thought I would ask if any of you have seen this or heard about this type of hair loss after a coiling procedure.

    Any thoughts or comments?
    Hmm,
    Due to antibiotics? Well, I am new and a student but, that is a new one to me, not discounting it yet but I am more curious about her localized hair loss.

    How large is it?
    What sort of shape is her bald spot? Is it round or oblong/oval patchy
    How are the borders? is it a clear disting border?

    The only time I have heard of localized hair loss is from two things, one is from baby pillow head and the other is from tinnea capitus a skin fungus that kids usually get but, I know a couple of adults that caught it while working in health care.

    Has anyone else heard of bald patches from antibiotics? Besides, what sort of antibiotics was she taking and for what if I may ask?
    Gen-glad she is doing well outside of that though
  4. 0
    The area of hair loss is about 4 to 5 inches, circle or oval in shape. There is no redness or sores anywhere on her head. The area does not itch. The border of hair loss is well defined. It started happening about 2 weeks after the coiling procedure and has pretty much stopped falling out.

    This is what I have written down for drugs she was given while in the hospital.

    IV Soln's:
    Sod Chloride Inj.
    Phenytoin Inj.
    Labetalol Inj.
    Cisatracurium Inj.
    Propofol Inj.
    Lo Osmo
    D5 Inj.
    Nitroprusside Inj.
    Sod Thiosulfate
    Hydromorphone Inj.
    Heparin
    Fentanyl
    Midazolam
    Potassium Cl Inj.
    KCl
    Sod Phosphate Inj.
    Desmopressin Acet Inj.
    Haloperidol Inj.
    Lorazepam Inj.
    Labetalol Inj.
    Cardene Inj.
    Magnesium Sulf.

    Drugs/Self Admin:
    Nimodipine
    Famotidine
    Metoclopramide
    Haloperidol
    Levofloxacin
    Lansoprazole
    Potassium Chloride
    Acetaminophen
    Vancomycin
    Albumin
    Cefazolin
    Bisacodyl Supp
    Docusate Sodium
    Magnesium Oxide
    Nystatin Susp
    Last edit by xptp29a on Dec 8, '06
  5. 0
    She should seek information from her healthcare provider, as we are not permitted to give medical advice. Which antibiotic did the doctor say it was due to? There are dermatologists etc who could diagnose the cause of the alopecia.

    I’ve also seen it happen to immobile ICU patients with a pressure area on a certain part of their head.

    Levofloxacin has also been associated with alopecia: Levaquin Side Effects, and Drug Interactions - Levofloxacin - RxList Monographs. More often than antibiotics, the culprit can be antihypertensives, which she got a lot of.


    Alopecia areata may be related to stress, to viral infections, and to immune abnormalities elsewhere in the patient’s body.

    Again, seek assistance from a dermatologist with an interest in alopecia. They can take scrapings etc to diagnose the cause.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top